caret icon Back to all discussions

Topamax side effects & dry eye

I recently started taking topamax for chronic migraines (started at 25mg) 11 days ago and just increased to 50mg two days ago. I was told that the tingling in hands/feet and nausea is normal side effect that should go away in a few weeks as I adjust to the medication, so that's tolerable.

But in the past few days especially, I've gotten increasingly worse dry eye that's making my eyes hurt and vision blurry. I'm sure that this is because of the medication because my mouth is pretty dry too, but it's not a side effect that my doctor listed or that seems listed much with other common effects. I did see my eye doctor a few days ago because of the eye pain I'm getting in relation to my migraines, and my eyes were okay then, but I'm still a bit paranoid about developing eye issues due to topamax and not being able to tell what may be glaucoma or severe dry eye!

I typically have dry eye and manage it with over the counter dry eye drops, which are just not cutting it now. I plan to get some more preservative-free drops and maybe an ointment to try, but any other home remedies are welcome.

Does anyone have experience with dry eye/mouth on topamax, and have you found that it's a constant side effect or one that will get better with time? I'm only on week two, so I'm willing to wait it out, but not sure if it's worthwhile if it gets worse!

  1. Hi - I'm sorry to hear that you're struggling with dry eye and mouth. That's super frustrating. I encourage you to reach out to your doctor if you're concerned that it's a side effect of your new medication, Topamax. Your doctor is the most familiar person with your medical history and current medication regimen, and will likely be the best person to give you an informed answer whether the dry eye and dry mouth are from Topamax.

    I hope that you're able to find the answers that you're looking for soon. Thank you for posting! - Cody (Migraine. com Team Member)

    1. Thanks Cody. I did reach out to my dr, who claims that this isn’t a side effect of topamax. But since I have no other ideas for what could be causing the sudden severe dry eyes and mouth, I figured I would ask here to see if anyone has experienced it with topamax too!


      1. Thank you for reaching out and sharing your story with us. I've heard from many who experience similar symptoms while on Topamax. As much as I dislike to disagree with doctors, I'm afraid I must. It is documented that potential side effects of this medication include but are not limited to dry mouth, eyes, burry vision and eye pain. You can read more about that here; https://medlineplus.gov/druginfo/meds/a697012.html#side-effects. I don't want to alarm you, but these could be potentially serious.
        Was the eye doctor an ophthalmologist or optometrist? Maybe seeing a medical doctor who specializes in eyes (ophthalmologist) is something to consider.
        I really don't want to upset you, rather make sure you are informed! I also live with dry mouth/eyes from other conditions and it's not fun. I have found eye drops to be very helpful. Until you hear back with better direction from your doctor (maybe check with the pharmacist), you may find some tips at our sister site https://chronicdryeye.net/.
        Please let me know how you are doing and I look forward to your updates,
        Nancy Harris Bonk, Patient Leader/Moderator Migraine.com Team

        1. Thank you for that resource, Nancy! I was surprised my dr was so insistent that the dry mouth and eyes couldn’t possibly be from the topamax just because it’s not listed on a short list of common side effects. We still decided to lower my dosage back to 25 to see if it gets better and if my headaches continue to improve.


          My optometrist recommended other over the counter drops and ointments to try. I’m fairly positive that the blurry vision and irritation I’m experiencing is just from dry eye, but if it doesn’t get better or suddenly gets worse with pain, I will definitely stop taking topamax (and perhaps a trip to the ER!). My dr doesn’t seem concerned at all bc of my low dose, but since I already have such high nearsightedness, I don’t want to mess around with any eye side effects!


          1. Thank you for the update!! Sounds like a great plan. Please keep me posted - have a great weekend, Nancy Harris Bonk, Patient Leader/Moderator Migraine.com Team

        or create an account to reply.